Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 35, NWS Salt Lake City, UT

July 8, 2015Tooele County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 8, 2015, 9:30 PM MDT for Tooele County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2015, 9:30 PM MDT (03:30 UTC)
Expired
Jul 9, 2015, 12:00 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 102 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

546 
WGUS55 KSLC 090340
FFWSLC
UTC045-090600-
/O.NEW.KSLC.FF.W.0035.150709T0330Z-150709T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 PM MDT WED JUL 8 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN TOOELE COUNTY IN UTAH...

* UNTIL MIDNIGHT MDT
    
* AT 930 PM MDT...DOPPLER RADAR INDICATED THAT UP TO 1 INCH OF RAIN 
  HAS FALLEN OVER THE PATCH SPRINGS BURN SCAR. THIS WILL RESULT IN 
  DEBRIS FLOW MOVING THROUGH THE BURN SCAR AND AFFECT STATE ROUTES 
  196 AND 199. THE DEBRIS FLOW CAN CONSIST OF 
  ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT
AREA REMAINS VERY DANGEROUS.  ADDITIONAL DEBRIS FLOWS MAY OCCUR
WITHIN MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE
PREPARED TO TAKE SWIFT ACTION.

&&

LAT...LON 4030 11265 4031 11275 4039 11276 4043 11267
      4044 11261 4034 11258

$$

LC
2 follow-up statements
671 
WGUS75 KSLC 090451
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1047 PM MDT WED JUL 8 2015

UTC045-090600-
/O.CON.KSLC.FF.W.0035.000000T0000Z-150709T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOOELE UT-
1047 PM MDT WED JUL 8 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
EASTERN TOOELE COUNTY...

AT 1047 PM MDT...DOPPLER RADAR INDICATED THAT OVER AN INCH OF RAIN 
HAS ALREADY FALLEN OVER THE PATCH SPRINGS BURN SCAR. EXCESSIVE 
RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOWS CROSSING 
STATE ROUTE 199 NEAR JOHNSON PASS AS WELL AS STATE ROUTE 196. THE 
DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE 
MATERIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4030 11265 4031 11275 4039 11276 4043 11267
      4044 11261 4034 11258

$$

LC
095 
WGUS75 KSLC 090552
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1150 PM MDT WED JUL 8 2015

UTC045-090600-
/O.EXP.KSLC.FF.W.0035.000000T0000Z-150709T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOOELE UT-
1150 PM MDT WED JUL 8 2015

...THE FLASH FLOOD WARNING FOR EASTERN TOOELE COUNTY WILL EXPIRE AT
1200 AM MDT...

RUNOFF FROM EARLIER PRECIPITATION OVER THE PATCH SPRINGS BURN SCAR 
HAS DIMINISHED AND THE THREAT OF DEBRIS FLOWS HAS ENDED. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 4030 11265 4031 11275 4039 11276 4043 11267
      4044 11261 4034 11258

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:45 PM MDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 8, 3:45 PM MDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT WED JUL 8 2015

.SYNOPSIS...ABUNDANT MOISTURE ALONG WITH WEAK WEATHER DISTURBANCES
MOVING THROUGH THE REGION WILL GENERATE SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING. A DRIER SOUTHWESTERLY FLOW DEVELOPS FOR
TOMORROW. A BROAD UPPER LOW WILL LIFT THROUGH THE WESTERN GREAT
BASIN LATE IN THE WEEK.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS OVER THE NORTHERN HALF OF
UTAH HAVE EITHER MOSTLY DIMINISHED OR MOVED OUT OF THE AREA. AN
AREA OF CLEARING IS MOVING OVER THE SALT LAKE CITY AREA ALLOWING
FOR SOME WARMING AHEAD OF THE NEXT ROUND OF THUNDERSTORMS. CENTRAL
AND SOUTHERN UTAH ALREADY ACTIVE THIS AFTERNOON AND WILL CONTINUE
TO SEE THIS MOVE NORTH THROUGH THE EVENING. THURSDAY WILL BE A BIT
DRIER AS SOME DRIER AIR MOVES INTO THE REGION. STILL EXPECT SOME
THUNDERSTORMS BUT GUSTY WINDS WILL DEFINITELY BE MORE LIKELY.
FRIDAY AND SATURDAY WILL REMAIN MOSTLY DRY ACROSS MUCH OF THE
STATE. BY MONDAY...THE MONSOON MOISTURE STARTS TO MAKE ITS RETURN
TO THE REGION AS HIGH PRESSURE STARTS TO PUSH BACK INTO THE AREA
OVER THE FOUR CORNERS REGION. MODELS ARE INDICATING THIS TREND TO
CONTINUE FOR MUCH OF NEXT WEEK. AS A RESULT...DID ADD A MENTION OF
SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY OF NEXT WEEK. WITH NO
LARGE RIDGE OF HIGH PRESSURE IN PLACE THROUGH THE NEXT WEEK...DO
NOT EXPECT EXTREMELY HOT TEMPERATURES.

&&

.AVIATION...SHOWER ACTIVITY NEAR THE SLC TERMINAL HAS DECREASED
SIGNIFICANTLY AS OF 21Z...BUT COULD INCREASE AGAIN BETWEEN 23Z AND
03Z...WITH A 40 PERCENT CHANCE THAT A SHOWER OR THUNDERSTORM IMPACTS
THE TERMINAL. LIGHT AND VARIABLE WINDS AT THE TERMINAL AS OF 21Z ARE
EXPECTED TO INCREASE FROM THE NORTH BETWEEN 22Z AND 00Z...BEFORE
SWITCHING BACK TO THE SOUTHEAST BETWEEN 02Z AND 04Z.

&&

.FIRE WEATHER...UPPER LEVEL RIDGE OVER THE AREA SHIFTS SLOWLY EAST
AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE WESTERN GREAT
BASIN OVER THE COUPLE OF DAYS. THIS ALLOWS DRIER AIR TO SPREAD
INTO UTAH THURSDAY WITH FURTHER DRYING ANTICIPATED INTO THE START
OF THE WEEKEND. THE DRIER AIR WILL BE USHERED INTO THE REGION ON
INCREASING SOUTHWEST FLOW ALOFT. THIS WILL RESULT IN AN INCREASE
IN SOUTH-SOUTHWEST WINDS ON THURSDAY ACROSS MUCH OF THE STATE
WITH A FURTHER BUMP EXPECTED ON FRIDAY. THIS WILL RESULT IN THE
POTENTIAL FOR LOCALLY CRITICAL FIRE WEATHER CONDITIONS THURSDAY
INTO SATURDAY. HOWEVER...CONDITIONS APPEAR TO BE MARGINAL AND LIMITED
IN COVERAGE.

AS DRY AIR SPREADS INTO THE REGION THUNDERSTORM COVERAGE WILL
BECOME MORE ISOLATED ON THURSDAY...THEN CONFINED TO NORTHERN UTAH
ON FRIDAY...BEFORE DIMINISHING STATEWIDE FOR THE START OF THE
WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SOLUM
AVIATION...SCHOENING
FIRE WEATHER...GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 8, 5:35 AM MDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
535 AM MDT WED JUL 8 2015

UTZ001>016-019>021-517-518-WYZ021-091300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
535 AM MDT WED JUL 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN
AFFECT THE REGION. THE STRONGEST ACTIVITY MAY BRING LOCALLY HEAVY
RAINFALL AND SMALL HAIL IN ADDITION TO LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DRIER AND GUSTY SOUTHWEST WIND IS EXPECTED TO DEVELOP LATE
WEEK...INCREASING THE THREAT OF HAZARDOUS FIRE WEATHER CONDITIONS
BY THE UPCOMING WEEKEND.

MEANWHILE STORMS WILL LIKELY BECOME MORE ISOLATED IN NATURE. THE
MAIN THREAT WILL SHIFT FROM LOCALLY HEAVY RAINFALL TO LOCALLY
GUSTY WINDS AS ACTIVITY BECOMES HIGHER BASED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 8, 8:12 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
812 PM MDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     25 W DUGWAY             40.23N 113.22W
07/08/2015  M66 MPH          TOOELE             UT   MESONET

            APG SENSOR IN THE DUGWAY MESONET...DPG30.

&&

ES
Local storm report, Jul 8, 8:26 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
826 PM MDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     25 SSW CLIVE            40.34N 113.24W
07/08/2015  M58 MPH          TOOELE             UT   MESONET

            SALT FLATS SENSOR IN THE DUGWAY MESONET...DPG15.

&&

ES
Local storm report, Jul 8, 8:27 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
827 PM MDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     2 SSW WENDOVER          40.72N 114.04W
07/08/2015  M77 MPH          TOOELE             UT   AWOS

            WENDOVER AIRPORT AWOS...KENV

&&

ES
Local storm report, Jul 8, 8:38 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
838 PM MDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     4 NE VERNON             40.13N 112.38W
07/08/2015  M72 MPH          TOOELE             UT   MESONET

            VERNON HILL SENSOR...VRH.

&&

ES
Special weather statement, Jul 8, 8:57 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
857 PM MDT WED JUL 8 2015

UTZ003-005-090345-
SALT LAKE AND TOOELE VALLEYS UT-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
857 PM MDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 945
PM MDT...

AT 856 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES
NORTHEAST OF WENDOVER TO 12 MILES NORTH OF VERNON...AND MOVING
NORTHEAST AT 25 MPH.

WINDS OF 40 TO 55 MPH WILL BE POSSIBLE. THESE WINDS WILL BE CROSS
WINDS ON INTERSTATE 80 AND CREATE HAZARDOUS DRIVING CONDITIONS.

LOCATIONS IMPACTED INCLUDE...
GRANTSVILLE...WENDOVER...DUGWAY...CLIVE...KNOLLS...DELLE AND
BONNEVILLE SALT FLATS.

STRONG WINDS WITH THESE STORMS MAY OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4098 11404 4082 11245 4006 11263 4020 11402
TIME...MOT...LOC 0256Z 245DEG 24KT 4091 11388 4026 11252

ES
Local storm report, Jul 8, 9:07 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
907 PM MDT WED JUL 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      SPRINGDALE              37.18N 113.00W
07/08/2015                   WASHINGTON         UT   OTHER FEDERAL

            RIVER GAGE ON THE EAST FORK OF THE VIRGIN RIVER NEAR
            SPRINGDALE MEASURED FLOWS UP TO 1140 CFS.

&&

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:05 PM MDTSpecial Weather StatementSLC55 min
Jul 8, 6:11 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele64 min
Jul 8, 7:05 PM MDTSevere Thunderstorm WarningSLCTooele55 min
Jul 8, 8:07 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele53 min
Jul 8, 8:33 PM MDTSevere Thunderstorm WarningSLCTooele, Utah57 min
Jul 8, 8:57 PM MDTSpecial Weather StatementSLCTooele48 min
Jul 8, 10:50 PM MDTSpecial Weather StatementSLCDavis, Salt Lake40 min
Jul 8, 10:58 PM MDTAreal Flood AdvisorySLCDavis, Salt Lake62 min
Jul 8, 11:32 PM MDTFlash Flood WarningSLCDavis, Salt Lake118 min
Jul 9, 12:23 AM MDTSpecial Weather StatementSLCCache67 min
Jul 9, 1:13 PM MDTSpecial Weather StatementSLCWasatch47 min
Jul 9, 1:53 PM MDTAreal Flood AdvisorySLCUtah, Wasatch82 min
Jul 9, 2:46 PM MDTAreal Flood AdvisorySLCJuab119 min
Jul 9, 3:23 PM MDTAreal Flood AdvisorySLCTooele112 min
Jul 9, 3:56 PM MDTAreal Flood AdvisorySLCSalt Lake2 hr
Jul 9, 4:44 PM MDTAreal Flood AdvisorySLCDavis2 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.